Oklahoma, 2017

Damaging Winds in Oklahoma, May 17, 2017

May 17, 2017 · NWS TSA · 3 events in 2 counties and zones

Severe thunderstorms developed along a dry line across the eastern Texas Panhandle during the afternoon of the 16th. These storms moved across western and central Oklahoma during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms developed along a dry line across the eastern Texas Panhandle during the afternoon of the 16th. These storms moved across western and central Oklahoma during the afternoon and evening hours. By the time these thunderstorms moved into northeastern Oklahoma during the early morning hours of the 17th, they had evolved into a solid line of storms. The strongest storms within this line produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 17, 1:52 AM CST, 36 minutes earlier.

Area forecast discussion, May 17, 1:52 AM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
252 AM CDT Wed May 17 2017

.DISCUSSION...
Band of showers/thunderstorms continues to make progress into the
eastern fringes of our forecast area early this morning. Leading
edge of convection has produced sporadic 40-55 mph
gusts...although expect a gradual decrease in storm intensity over
the next several hours as convection moves into more stable air.
This activity will weaken further by late morning into far eastern
OK/western AR...with only slight chance PoPs remaining in the
afternoon forecast across western AR.

South to southwest winds will push wind advisory criteria across
parts of northeast OK...although will hold off on any headlines at
this time. Day shift can monitor morning conditions and issue if
necessary.

The dryline should temporarily move through a large portion of
eastern OK this afternoon before retreating west overnight as
breezy south winds persist. Thursday should remain convection free
as the dryline retreats farther west to near the TX
panhandle/western OK border. Storms are expected to develop in
this area by late afternoon/early evening...with upscale growth
into the overnight hours as storms move into parts of eastern OK.
Severe weather will be a possibility with this activity.

The active pattern will continue into late week as a secondary
upper wave swings around the primary central Rockies cyclone. This
will result in yet another round of dryline convection moving east
into the area late Friday into Friday night...with storms
lingering into at least Saturday night before the synoptic front
finally shifts southeast of the region. Severe weather along with
heavy rainfall will be possible for much of the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   86  68  87  69 /  20  10  10  50
FSM   87  69  89  70 /  40  10  10  30
MLC   87  68  88  70 /  40  10  10  50
BVO   85  63  86  66 /  20  10  10  60
FYV   82  63  83  65 /  40  10  10  40
BYV   82  65  84  66 /  20  10  10  40
MKO   86  66  87  68 /  50  10  10  50
MIO   85  63  86  66 /  50  10  10  60
F10   86  68  86  68 /  20  10  10  50
HHW   86  70  87  70 /  50  10  10  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...11
LONG TERM....18
Hazardous weather outlook, May 16, 4:12 PM CST, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
512 PM CDT Tue May 16 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-171000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
512 PM CDT Tue May 16 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Mainly along and west of Highway 75.
	ONSET...Late tonight.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...Ongoing.

DISCUSSION...
There is a very low risk of large hail and damaging winds between
9 pm and midnight this evening for parts of Osage and Pawnee
counties. A limited risk of severe winds exists mainly along and
west of highway 75 after midnight tonight.

Supercell thunderstorms in the Oklahoma and Texas panhandle
border region at this time will lift northeast this evening. It
is not out of the question that an isolated storm may come close
or possibly move into Osage or Pawnee counties after 9 pm this
evening. If this occurs, large hail and damaging winds will be
the primary hazards.

A line of storms is expected to organize to our west tonight and
move into eastern Oklahoma by early Wednesday morning. Damaging
straight line winds will be the primary threat, mainly along and
west of highway 75. Storms should weaken as they move east of
Highway 75 towards daybreak.

Southerly winds may continue to gust to near 30 miles an hour
across parts of northeast Oklahoma overnight.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...Thunderstorm Potential...High Wind Potential.
THURSDAY...Severe Thunderstorm Potential.
FRIDAY and SATURDAY...Severe Thunderstorm Potential...Heavy Rain
                      Potential.
SUNDAY...Thunderstorm Potential.
MONDAY...No Hazards.

EXTENDED DISCUSSION...
There is a low chance of storms ahead of a Pacific front on
Wednesday, mainly in western Arkansas. South to southwest winds
will gust in the 25 to 35 mile an hour range.

The next storm system will begin to affect the region Thursday
night and will continue through Saturday night. Multiple rounds
of storms will bring severe weather and heavy rains which may lead
to more flooding.

weather.gov/tulsa Contains additional information.

In the hours before

Special weather statement, May 17, 12:43 AM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Tulsa OK
143 AM CDT WED MAY 17 2017

OKZ054-059-064-170715-
Osage OK-Pawnee OK-Creek OK-
143 AM CDT WED MAY 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OSAGE...NORTHWESTERN
CREEK AND PAWNEE COUNTIES UNTIL 215 AM CDT...

At 143 AM CDT, strong thunderstorms were located along a line
extending from 2 miles east of Perry to 5 miles north of Stillwater
to 4 miles north of Agra. Movement was northeast at 50 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Pawnee...                         Hominy...
Cleveland...                      Fairfax...
Jennings...                       Ralston...
Osage...                          Burbank...
Hallett...                        Blackburn...
Terlton...                        Maramec...
Skedee...                         Southern Kaw Lake...
Apperson...

LAT...LON 3670 9705 3668 9694 3675 9689 3674 9683
      3677 9682 3667 9655 3630 9633 3607 9662
      3616 9662 3616 9682 3624 9682 3625 9692
      3633 9693 3634 9703 3651 9703 3655 9690
      3658 9689 3660 9692 3659 9705
TIME...MOT...LOC 0643Z 218DEG 44KT 3628 9723 3620 9703 3595 9689
Special weather statement, May 17, 1:13 AM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Tulsa OK
213 AM CDT WED MAY 17 2017

OKZ054-059-064-170745-
Osage OK-Pawnee OK-Creek OK-
213 AM CDT WED MAY 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OSAGE...CREEK AND PAWNEE
COUNTIES UNTIL 245 AM CDT...

At 213 AM CDT, strong thunderstorms were located along a line
extending from 5 miles south of Kaw City to 5 miles north of
Blackburn. Movement was northeast at 50 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations in or near the path include...
Bristow...                        Pawhuska...
Pawnee...                         Hominy...
Cleveland...                      Mannford...
Drumright...                      Fairfax...
Oilton...                         Depew...
Shidler...                        Wynona...
Kaw City...                       Jennings...
Ralston...                        Westport...
Osage...                          Burbank...
Slick...                          Hallett...

This includes Interstate 44 between mile markers 178 and 203.

LAT...LON 3668 9694 3675 9689 3678 9675 3691 9675
      3663 9630 3616 9625 3616 9630 3608 9630
      3607 9624 3564 9619 3564 9662 3616 9662
      3616 9682 3624 9682 3633 9693 3634 9703
      3651 9703 3658 9689 3659 9705 3668 9706
TIME...MOT...LOC 0713Z 209DEG 45KT 3668 9686 3645 9659
Special weather statement, May 17, 1:40 AM CST, 48 minutes before
Special Weather Statement
National Weather Service Tulsa OK
240 AM CDT WED MAY 17 2017

OKZ054-059-170815-
Osage OK-Pawnee OK-
240 AM CDT WED MAY 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR OSAGE AND CENTRAL PAWNEE COUNTIES
UNTIL 315 AM CDT...

At 240 AM CDT, strong thunderstorms were located along a line
extending from 3 miles south of Shidler to near Hominy to 10 miles
south of Mannford. Movement was northeast at 50 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Northwestern Tulsa...             Bartlesville...
Sand Springs...                   Pawhuska...
Skiatook...                       Hominy...
Cleveland...                      Fairfax...
Barnsdall...                      Shidler...
Wynona...                         Jennings...
Ralston...                        Avant...
Westport...                       Osage...
Burbank...                        Hallett...
Blackburn...                      Terlton...

LAT...LON 3700 9601 3617 9601 3616 9664 3630 9668
      3653 9700 3655 9690 3658 9689 3660 9692
      3658 9698 3659 9706 3660 9704 3668 9706
      3670 9705 3668 9694 3675 9689 3674 9683
      3677 9682 3678 9675 3700 9675
TIME...MOT...LOC 0740Z 222DEG 45KT 3673 9666 3641 9642 3600 9642
Special weather statement, May 17, 1:42 AM CST, 46 minutes before
Special Weather Statement
National Weather Service Tulsa OK
242 AM CDT WED MAY 17 2017

OKZ059-060-064>066-170815-
Tulsa OK-Okmulgee OK-Pawnee OK-Okfuskee OK-Creek OK-
242 AM CDT WED MAY 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR CREEK...SOUTHEASTERN PAWNEE...
WESTERN OKMULGEE...SOUTHWESTERN TULSA AND OKFUSKEE COUNTIES UNTIL 315
AM CDT...

At 242 AM CDT, strong thunderstorms were located along a line
extending from 2 miles south of Jennings to 5 miles east of Seminole.
Movement was northeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations in or near the path include...
Western Tulsa...                  Sand Springs...
Bristow...                        Okemah...
Sapulpa...                        Jenks...
Okfuskee...                       Glenpool...
Henryetta...                      Mannford...
Drumright...                      Kiefer...
Beggs...                          Boley...
Mounds...                         Kellyville...
Oilton...                         Weleetka...
Depew...                          Paden...

This includes the following highways,
 Interstate 40 in Oklahoma between mile markers 212 and 237.
 Interstate 44 between mile markers 178 and 219.

LAT...LON 3617 9662 3618 9627 3616 9627 3616 9601
      3529 9599 3529 9644 3546 9644 3546 9647
      3543 9650 3545 9655 3544 9657 3541 9654
      3539 9654 3541 9658 3540 9662
TIME...MOT...LOC 0742Z 238DEG 32KT 3614 9656 3521 9659
Special weather statement, May 17, 2:14 AM CST, 14 minutes before
Special Weather Statement
National Weather Service Tulsa OK
314 AM CDT WED MAY 17 2017

OKZ054-055-060-061-064>067-070-071-170845-
Tulsa OK-Muskogee OK-Okmulgee OK-Osage OK-Rogers OK-Okfuskee OK-
Washington OK-Wagoner OK-Creek OK-McIntosh OK-
314 AM CDT WED MAY 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROGERS...
SOUTHEASTERN OSAGE...EASTERN CREEK...NORTHWESTERN MCINTOSH...
SOUTHWESTERN WASHINGTON...WESTERN WAGONER...NORTHWESTERN MUSKOGEE...
OKMULGEE...TULSA AND EASTERN OKFUSKEE COUNTIES UNTIL 345 AM CDT...

At 314 AM CDT, strong thunderstorms were located along a line
extending from 7 miles north of Sand Springs to 5 miles north of
Pharoah. Movement was northeast at 50 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Sand Springs...                   Claremore...
Okmulgee...                       Okemah...
Owasso...                         Bixby...
Sapulpa...                        Jenks...
Okfuskee...                       Glenpool...
Coweta...                         Skiatook...
Catoosa...                        Henryetta...
Collinsville...                   Verdigris...
Haskell...                        Kiefer...

This includes the following highways,
 Interstate 40 in Oklahoma between mile markers 221 and 260.
 Interstate 44 between mile markers 200 and 250.

LAT...LON 3533 9558 3532 9628 3616 9628 3620 9624
      3622 9625 3623 9628 3644 9628 3645 9557
TIME...MOT...LOC 0814Z 229DEG 52KT 3625 9614 3550 9615
Special weather statement, May 17, 2:16 AM CST, 12 minutes before
Special Weather Statement
National Weather Service Tulsa OK
316 AM CDT WED MAY 17 2017

OKZ054-055-170845-
Osage OK-Washington OK-
316 AM CDT WED MAY 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE AND WASHINGTON
COUNTIES UNTIL 345 AM CDT...

At 316 AM CDT, strong thunderstorms were located along a line
extending from 6 miles southeast of Cedar Vale to 2 miles southeast
of Bigheart to 5 miles northeast of Barnsdall. Movement was north at
60 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations in or near the path include...
Bartlesville...                   Pawhuska...
Dewey...                          Barnsdall...
Copan...                          Ramona...
Shidler...                        Wynona...
Ochelata...                       Avant...
Vera...                           Wann...
Elgin...                          Grainola...
Foraker...                        Bigheart...
Osage Hills State Park...         Pearsonia...
Hulah...                          Okesa...

LAT...LON 3700 9580 3644 9582 3643 9628 3683 9676
      3700 9675
TIME...MOT...LOC 0816Z 194DEG 51KT 3702 9645 3683 9619 3661 9608

The radar

The Tulsa radar (KINX), 36 km away, was scanning. The volume nearest the first event began at 08:30 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tulsa

When
May 17, 2:28 AM CST
Where
Tulsa County, 5 mi S of Tulsa
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.078, -95.950

Strong thunderstorm wind blew down a large tree.

Thunderstorm Wind, Tulsa

When
May 17, 2:37 AM CST
Where
Tulsa County, 4 mi ENE of Tulsa
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.172, -95.884

A storm spotter measured thunderstorm wind gusts to 66 mph. Large tree limbs were snapped by this wind.

Thunderstorm Wind, Rogers

When
May 17, 2:40 AM CST
Where
Rogers County, 4.29 mi NNW of Catoosa
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.240, -95.770

Strong thunderstorm wind blew down several trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701555, 701556, 701557.